Alert archive / Washington / Freezing Rain Advisories in 2017

Freezing Rain Advisory 1, NWS Spokane, WA

January 16, 20179 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this freezing rain advisory at Jan 16, 2017, 3:32 PM PST for 9 counties in Washington; 6 counties in Idaho. It took effect at Jan 17, 2017, 9:00 AM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2017, 3:32 PM PST (23:32 UTC)
In effect from
Jan 17, 2017, 9:00 AM PST
Expired
Jan 18, 2017, 10:00 AM PST
In force
25 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 62 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freezing rain advisory went out at Jan 16, 2:42 PM PST, 50 minutes earlier.

Area forecast discussion, Jan 16, 2:42 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
242 PM PST Mon Jan 16 2017

.SYNOPSIS...
Tonight will remain mostly dry, with cold temperatures. A
prolonged period of active weather develops Tuesday and continues
at least through Thursday. This will start out as a wintry mix,
with the potential for significant snow or ice for some, before
transitioning to warmer, wet weather later Wednesday into
Thursday. Localized flooding will also be possibility.

&&

.DISCUSSION...

Tonight: The Inland NW be relatively quiet this night, before a
wintry mess starts in Tuesday. A strong surface high will keep
cloud cover and/or some fog across the western Columbia Basin and
sheltered valleys. The approaching Pacific system and resulting
easterly flow allowed some clearing over the central Panhandle
to Palouse, portions of the Spokane/C'dA area and some shallower
NE valleys. A forecast challenge be how much the low clouds and
fog re-expand through the evening into the overnight. Either way
middle to high cloud will also be spreading from the west,
especially overnight. The high Palouse south is more likely stay
out of the deeper clouds, thanks to the easterly wind. The wind
into the stratus west of here may squeeze out flurries/isolated snow
shower across the Columbia Basin, especially western and northern
area. It may be mixed with freezing drizzle overnight, but it is
expected to be too light for real impacts. A threat of measurable
precipitation increases in the Cascades, largely near the crest,
and some of the northeastern mountains through the night with the
Pacific system. Overnight low temperatures will be the other
challenge. Most guidance suggests temperatures should remain
steady or slowly rise through the night, but areas where skies
have cleared out and have snow on the ground will again have the
opportunity to drop quickly after sunset. Single digits and teens
will be common, with some 20s in the mountains. /J. Cote'

...SIGNIFICANT ICE ACCUMULATIONS POSSIBLE IN CENTRAL AND NORTHERN WASHINGTON...
...WARMER TEMPERATURES AND HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING ACROSS EASTERN
WASHINGTON AND NORTH IDAHO WEDNESDAY AND THURSDAY...

Tuesday and Tuesday night: An active weather pattern is setting up to say the
least as an atmospheric river barrels into the region and
overruns a very cold air mass in place. This will bring a variety
of winter weather during this period lingering well into
Wednesday. The first slug of moisture arrives Tuesday morning,
roughly 12 hours slower than forecast models were advertising
yesterday. This will be a light precipitation event with most
locations receiving less than a tenth of liquid equivalent however
accompanying p-type will be an issue. We will not see the strong
push of warmer air with this system but if you look at the morning
balloon data from Spokane, you can see that a strong subsidence
inversion has developed under this ridge warming temperatures 5-7k
ft AGL near to above freezing. This is within a degree or two of
falling as sleet or freezing rain, perhaps light snow if
precipitation intensities are heavier enough. Winter highlights
have been hoisted to account for this light wintry mix but the
main focus for ice and snow accumulations will come Tuesday
evening and into the night as the main slug of subtropical
moisture comes inland along an accompanying warm front.

Moderate to heavy precipitation intensities will accompany the warm
front Tuesday night bringing the potential for upwards of a half
an inch of QPF or more over the 6-12 hour period. Very cold air in
place will make this one of the most challenging precipitation
type forecasts I have ever encountered but confidence continues to
increase that the cold air will remain firm in the lee of the
Cascades allowing precipitation to persist as freezing rain and
sleet south of Lake Chelan and Omak and mix of sleet and snow
northward. We also expect to see a difference in precipitation
types across the northern mountains ranging from snow and sleet
along and north to snow, sleet, and freezing south. The air mass
is a touch colder than guidance was indicating yesterday and
thinking this is due to the slower onset of atmospheric river and
more time for the subsidence inversion to wetbulb below freezing.
As such, ice accumulations up to 0.30" will be possible from
Nespelem to Springdale to Priest River with 4-10 inches to the
north and in the mountains. With these higher impacts expected
Tuesday night and Wednesday, decided to go with winter storm
warnings for ice and snow at this point and may look into
upgrading some areas to ice storm warnings if the data is
consistent. Further south into the Basin, we are looking at the
potential for significant icing across the Western Basin including
locations like Wenatchee, Chelan, Douglas, Waterville, Moses
Lake, and Grand Coulee. Ice accumulations moving east into the
Eastern Basin and Idaho Panhandle should be significantly lighter
with a switch to rain sooner as winds increase from the S/SE but
this will need to be monitored closely in the event the models are
scrubbing out the air mass too quick. Freezing rain advisories
have been issued for these locations to account for the light
icing expected Tuesday morning/afternoon. At this time, these
advisories will expire early Tuesday evening but we will need to
reassess where cold pockets still exist going into the nighttime
hours with the next slug of moisture arriving after 10PM. SREF
probabilities for freezing rain are very impressive for the
Cascade East Slopes and Western Basin, moderate for the lower
sections of the northern valleys, and into pockets of southern
Shoshone County around Avery, Deary, and Clarkia. We have also
added some freezing rain for cold air trapped in the valleys
around the L-C Valley and Camas Prairie. Precipitation will
largely skip these areas Tuesday but will increase Tuesday night
but with winds expected to be on the rise, confidence is much
lower for ice accumulations. /sb

Wednesday through Thursday: The messy...wet and locally icy
transition period from our current deep winter inversion regime to
a more seasonably normal but continued unsettled regime will
continue through this period. The atmospheric river impinging on
the region will be most favorably directed into the forecast area
with PWAT values upwards of 0.75 inches on Wednesday and Wednesday
night. This moisture will be efficiently enhanced into near
universal precipitation isentropically as it glides over the dense
cooler air in the basin...and helped along by dynamic support
ahead of a migrating trough Wednesday night and Thursday...with
some drying beginning in the Cascades lee Thursday afternoon as
flow turns more westerly and downslope in the wake of the short
wave trough axis passage.

Mountains above 3500 to 4000 feet will confidently remain snow
through this period...picking up a good 8 to 14 inches of snow.
The lower elevations will be a mixed bag of snow...rain...sleet
and freezing rain eventually turning to rain then tapering off
somewhat by late Thursday. Three general geographic areas will
display distinct evolutions.

First...the eastern Columbia Basin and the valleys of northern
Idaho and northeast Washington will be in the process of
transitioning from freezing rain/sleet and some snow to all rain
during the day...probably in the morning over the basin if it
hadn't already occurred overnight...and in the afternoon in the
valleys near the Canadian border.

The deep basin and Cascades lee zones will be hit hard with
a long run period of freezing rain and sleet from about Quincy
and Grand Coulee and points westward up into the valleys of the
Cascades south of Lake Chelan. The deep cold air trapped against
the Cascades here will be very stubborn to eradicate. Travel over
the Waterville Plateau...the Wenatchee to Chelan corridor and the
highway 2 corridor will likely be extremely slippery and dangerous
on Wednesday. A transition to simple rain will probably occur
late Wednesday afternoon or evening as precipitation begins to
taper off.

The northern valleys of the Cascades particularly the Methow will
feature deep enough cold air to promote snow through Wednesday
with another 3 to 6 inches of accumulation during the day with a
change over period Wednesday night.

Flooding issues from saturated low elevation snow melt and rain
fall will probably become noticeable in low laying areas and urban
drainages by Wednesday evening or Thursday morning especially over
the eastern basin and Idaho Panhandle. At this time no mainstem
rivers are expected to flood from this system.

Friday through Monday...Models are in good agreement in
maintaining an upper low just off the Northwest Pacific coast with
a general trough appending off this mother low laying over the
forecast area Friday and Saturday...and then moist southwest flow
over the region Sunday as the offshore low evolves into an open
trough...with the offshore trough ejecting inland on Monday.

This all adds up to a continued unsettled weather period with a
few waves and disturbances migrating through the region...each
capable of producing light snow accumulations at night and mainly
light snow but also a non-accumulating rain/snow mix or just rain
in the lower elevations of the basin during the days. None of the
models develop any organized or significant storm systems...and
the flow regime will promote temperatures generally near normal
for this time of year...well below freezing overnights...but not
arctic-like...and highs in the lower to mid 30s during the days.
/Fugazzi

&&

.AVIATION...
18Z TAFS: A ridge of high pressure will linger over the region
today but will start to break down and shift east later tonight
into Tuesday. IFR/MVFR low clouds and fog will continue to plague
the central and western Columbia Basin, near EAT/MWH, with some
breaks east. PUW will most likely be VFR, but there is the
potential for more clouds coming in this evening before a more
resolute easterly wind going into early Tuesday. GEG/SFF/COE/LWS
will see a mix of flight conditions, with stratus sloshing about.
However expect some MVFR/VFR conditions this afternoon, before
conditions degrade again tonight. There is some potential the
easterly flow may limit the ability for the low clouds to expand
back in, but confidence leans toward the MVFR/IFR conditions. A
chance of flurries or the stray snow shower will be found around
the cloudy TAF sites today and this evening. A slight chance for
light mixed precipitation starts to develop early Tuesday, with
the best risk near EAT. This may include freezing rain or a mix.
/J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        12  29  29  40  34  38 /  10  80 100 100 100  50
Coeur d'Alene  16  31  31  41  35  39 /  10  80 100 100 100  70
Pullman        12  34  32  41  35  40 /  10  40 100 100 100  60
Lewiston       12  32  32  44  38  44 /  10  10 100 100  90  60
Colville       15  29  29  39  36  39 /  10  80 100 100 100  60
Sandpoint      19  30  30  40  35  39 /  10  90 100 100 100  90
Kellogg        17  28  28  40  35  39 /  10  70 100 100 100  90
Moses Lake     11  25  25  39  32  38 /  10  90 100  90  80  20
Wenatchee      11  26  25  33  29  37 /  10  80 100  80  70  20
Omak           18  28  28  37  33  37 /  10  70 100 100  90  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST Tuesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

     Winter Storm Warning from 7 AM Tuesday to 8 AM PST Thursday for
     Northern Panhandle.

     Freezing Rain Advisory from 9 AM to 4 PM PST Tuesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse.

WA...Air Stagnation Advisory until 10 AM PST Tuesday for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Storm Warning from 7 AM Tuesday to 8 AM PST Thursday for
     East Slopes Northern Cascades-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley.

     Freezing Rain Advisory from 9 AM to 4 PM PST Tuesday for Spokane
     Area-Washington Palouse.

     Freezing Rain Advisory from 9 AM Tuesday to 8 AM PST Wednesday
     for Upper Columbia Basin.

     Ice Storm Warning from 7 AM Tuesday to 9 AM PST Wednesday for
     Moses Lake Area.

     Ice Storm Warning from 7 AM Tuesday to 4 PM PST Wednesday for
     East Slopes Northern Cascades-Waterville Plateau-Wenatchee
     Area.

&&
Hazardous weather outlook, Jan 16, 5:43 AM PST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
543 AM PST MON JAN 16 2017

IDZ001-WAZ034-035-037-038-041>044-171400-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
543 AM PST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SUNDAY

A MOIST AND WARMER STORM SYSTEM WILL IMPACT THE REGION STARTING
TONIGHT AND NOT DEPART UNTIL THURSDAY. THERE IS GOOD POSSIBILITY
THAT PRECIPITATION WILL FALL AS FREEZING RAIN AND SLEET BEFORE
TRANSITIONING TO RAIN. MODERATE ICE ACCUMULATIONS WILL BE POSSIBLE
WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND TREACHEROUS
TRAVEL CONDITIONS.

IDZ002>004-026-027-WAZ031>033-036-171400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
543 AM PST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SUNDAY

A MOIST AND WARMER STORM SYSTEM WILL IMPACT THE REGION STARTING
MONDAY NIGHT AND NOT DEPART UNTIL THURSDAY. THERE IS GOOD
POSSIBILITY THAT PRECIPITATION WILL START AS FREEZING RAIN OR
SLEET BEFORE SWITCHING TO RAIN TUESDAY WHICH COULD RESULT IN A
SLICK TUESDAY MORNING COMMUTE. PERIODS OF HEAVY RAIN WILL ARE
EXPECTED TUESDAY AFTERNOON THROUGH THURSDAY AND COULD LEAD TO FLOODING
OF LOW LYING FIELDS AND SMALLER TRIBUTARIES.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:13 PM PSTIce Storm WarningOTXAdams, Chelan, Douglas, Grant, Lincoln, Okanogan and 1 more43 hr
Jan 16, 3:13 PM PSTWinter Storm WarningOTXDouglas, Ferry, Okanogan, Pend Oreille, Spokane, Stevens65 hr

Nearby

Freezing Rain Advisories in Washington, 2017Freezing Rain Advisories in Idaho, 2017Every freezing rain advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.